Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

June 29, 2021McMinn County, Tennessee

NWS Morristown, TN issued this special weather statement at Jun 29, 2021, 4:02 PM EDT for McMinn County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Jun 29, 2021, 4:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS84 KMRX 292002
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
402 PM EDT Tue Jun 29 2021
 
TNZ084>086-101-292045-
West Polk TN-Northwest Monroe TN-Meigs TN-McMinn TN-
402 PM EDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEIGS...NORTH CENTRAL
POLK AND MCMINN COUNTIES UNTIL 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 11 miles northeast of Benton, moving northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Etowah, Englewood, Niota, Calhoun, Riceville, Clear Water,
Hillsview, Bullet Creek and Hiwassee Ocoee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 8434 3515 8449 3539 8488 3559 8466
TIME...MOT...LOC 2002Z 133DEG 19KT 3527 8448 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:31 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 29, 3:31 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
331 PM EDT Tue Jun 29 2021

.SHORT TERM...(Tonight and Wednesday)

Scattered showers and thunderstorms developing at mid afternoon
across central and southern Tennessee Valley and mountains and
moving northwest toward the plateau and the Tennessee border.
With flow from the southeast showers and storms are weakening as
they move northwest. Latest short term models showing convection
coming over the mountains and moving into mainly the central
valley next few hours before dissipating. Some activity will
eventually move into the northern plateau as models show activity
eventually dissipating in that area early evening. Have chance
pops this afternoon south and slight chance central but left pops
out of Virginia. Slight chance pops early this evening. Temperatures
are near 90 except where showers are occurring. Patchy fog possible
in areas where rain has occurred with airmass so moist so included
some in early morning time frame.

Upper level ridge over the eastern seaboard today remains in
control which is keeping convection limited today over northeast
Tennessee and southwest Virginia. The ridge will be in place for
about one more day before weakening by Wednesday night. On
Wednesday rain chances look to be about the same as today with
about 30 to 40 percent coverage of convection by late afternoon.
Highs again near 90 degrees lower elevations Wednesday.

TD

.LONG TERM...(Wednesday night through Tuesday)...

Key messages:

1. Widespread showers and thunderstorms will be possible Thursday
into Friday, with at least a marginal threat for some flooding
concerns.

Discussion:

A synoptic scale trough will be situated over the central
Ontario/Quebec border Wednesday night, but will drop south through
the day Thursday to the Great Lakes region. Model agreement is
better overall today with the evolution of the upper pattern with
the consensus being that this trough transitions to a cutoff low
over the eastern CONUS by this weekend. Locally, this trough
dropping south on Thursday will push a cold front towards the CWA.
The combination of the approaching cold front, and moist
southwesterly flow ahead of it, should provide widespread showers
and thunderstorms for most of the period between Thursday morning
and early Friday afternoon before the front clears to the south.
This moist return flow will bring rich Gulf moisture into the region
with PWAT values climbing to near 2" for much of Thursday into
Friday morning. Storm total rainfall amounts from most models show
widespread 1-3" across most of the forecast area Wednesday night
through midday Friday, but it's worth noting that there are some
models that show significantly more. Considering there will be some
thunderstorms embedded in this precipitation, and that some training
of storms will be possible, it seems reasonable to go higher with
the storm total amounts. Stayed really close to WPC QPF during this
time period, which yields more along the 2-4" range through Friday
evening. Flash flood guidance remains high due to general lack of
rainfall in recent weeks, so still believe that the threat of
widespread flash flood concerns is on the low side but it's
definitely not zero. So, will continue to mention the threat in the
HWO for the time being. Do not believe that any headlines are
necessary at this point.

For Friday night through the end of the period, the upper
trough/cutoff low steadily pushes off to the east as ridging builds
from the southern plains up into the upper midwest. This should
generally keep us in the dry. Temperatures will be below normal
Thursday and Friday, but expect near normal values by early next
week as clouds clear out in the wake of the exiting trough.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection is starting to develop across southeast Tennessee early
this afternoon along the northeast edge of the remnants of
Tropical system Danny whose center is now over North AL. Thinking
there will be enough coverage to keep the temporary condition for
lower visibility in thunderstorms for a few hours so have TEMPO
group at CHA. Farther northeast there will be a chance at TYS and
expecting no showers or storms near TRI. Took out prob30 at TYS
and just have VCTS now. Outside of convection, VFR conditions
expected for the rest of the period. Winds will generally be light
outside of thunderstorms. For tonight partly cloudy skies and
then including prob30 groups for storms at CHA and TYS at the end
of the taf period.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  71  88  71 /  30  30  20  70  90
Knoxville McGhee Tyson Airport, TN  70  90  71  87  69 /  20  40  30  80  90
Oak Ridge, TN                       70  88  70  86  69 /  20  40  30  80  90
Tri Cities Airport, TN              66  88  69  85  67 /  10  30  30  80  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 29, 3:44 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
344 PM EDT Tue Jun 29 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
344 PM EDT Tue Jun 29 2021 /244 PM CDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

There will be scattered showers and thunderstorms around southwest
North Carolina and eastern Tennessee, mainly during the late
afternoon. A few of these storms may become strong with gusty
winds, locally heavy rainfall and possibly small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

However, there is the potential for widespread, locally heavier
rainfall Thursday into Friday. While the threat is limited overall
due to recently dry weather, localized flash flooding is possible
where repeated rainfall occurs, especially in low-lying and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CD

In the hours before

Special weather statement, Jun 29, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM EDT Tue Jun 29 2021

TNZ084>086-101-292045-
West Polk TN-Northwest Monroe TN-Meigs TN-McMinn TN-
402 PM EDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEIGS...NORTH CENTRAL
POLK AND MCMINN COUNTIES UNTIL 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Etowah, or 11 miles northeast of Benton, moving northwest at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Etowah, Englewood, Niota, Calhoun, Riceville, Clear Water,
Hillsview, Bullet Creek and Hiwassee Ocoee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 8434 3515 8449 3539 8488 3559 8466
TIME...MOT...LOC 2002Z 133DEG 19KT 3527 8448

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:15 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott45 min
Jun 28, 8:16 PM EDTSpecial Weather StatementMRXMorgan44 min
Jun 28, 8:42 PM EDTSpecial Weather StatementMRXScott63 min
Jun 28, 9:09 PM EDTSpecial Weather StatementMRXMorgan51 min
Jun 28, 9:34 PM EDTAreal Flood AdvisoryMRXMorgan116 min
Jun 29, 4:20 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jun 29, 4:47 PM EDTSpecial Weather StatementMRXLoudon28 min
Jun 29, 4:59 PM EDTSpecial Weather StatementMRXRoane46 min
Jun 29, 5:22 PM EDTSpecial Weather StatementMRXRoane23 min
Jun 29, 5:46 PM EDTSpecial Weather StatementMRXAnderson44 min
Jun 29, 5:57 PM EDTSpecial Weather StatementMRXRhea18 min
Jun 29, 6:20 PM EDTSpecial Weather StatementMRXCampbell40 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.